Jump to content
CrazyBoards.org

Beating Depakote Depression


Recommended Posts

A couple of months ago, I was taking 500mg of Depakote in place of my current Lithium. It totally wiped out my 6 mths worth of chronic, daily mixed states. The problem was it left me terribly depressed to the point where I would just sit in my garage all day with occasional suicidal idealization. Right now I'm battling the mixed states again, lithium is not cutting it. P/doc tried me on Lamictal last month with the Lithium and I went bat-shit crazy.....mixed, OCD was worst it's ever been so no, Lamictal is not for me.

I see my p/doc next week and am looking for suggestions as to augmenting the Depakote with something to keep me out of the black hole. I realize some depression is inevitable and can live with it, just not 24-7 severe depression. Too bad cause the Depakote really does a job on my mixed states and rumination. Maybe Trileptal would be an option or raising my Seroquel up to 300mg?

All suggestions greatly appreciated.

Link to comment
Share on other sites

Have you thought about carbamazepine? It does wonders for me, but I don't suffer in the same way that you do. I was tried on Depakote also, and it did aggravate my depression as well as making me eat everything in and out of sight.

Link to comment
Share on other sites

Have you thought about carbamazepine? It does wonders for me, but I don't suffer in the same way that you do. I was tried on Depakote also, and it did aggravate my depression as well as making me eat everything in and out of sight.

Hi, yes, I am considering carbamazepine but I ran a drug interaction check on it with seroquel and it stated that seroquel plasma levels can be effected (reduced) by up to 50% when combined with carby???? Don't know, maybe it was just my drug checker site I use.

I do quite well with Zyprexa, took it for 1-1/2 years with minimal weight gain through proper diet and exercise so I might see about going back on it along with Depakote or Trileptal. I've never really experienced positive results with the Seroquel and have been taking it for 6 mths so maybe that's another option that will help with depression while taking an A/C.

Thanks for your input.

Link to comment
Share on other sites

Carbamazepine interacts with a LOT of drugs and usually cuts their plasma concentration. However, that just means that you have to adjust the dose of the other med. It interacts with most of my meds, but I don't have a problem with it. I would be lost without it.

I don't know much about Zyprexa except that I can't deal with the sedation so had to stop it. If you have good luck with it, then I'm glad for you.

Link to comment
Share on other sites

There are definitely many things you can augment depakote with. Depakote can cause depression in some people. Augmenting with an AAP is one good strategy, perhaps even a more activating one, I don't know. Some ADs can be effectively tolerated in BP. You may need to increase your depakote if you add something for depression, to ensure you take care of both ends.

Also, there are currently studies going on about antidepressant properties of Depakote, which I am finding interesting. The interesting thing about Dep. is that if it's going to start giving you AD action, you need to be on it for awhile..... We're talking like 12 weeks or so here.... So you may need something more short term to help, while you get there.

For me, I've found that dep can do some things with my depression, oddly. It's more I think the fact that it's actually treating the disorder, and that over time I sort of slip into euthymia, as I've been stable for a bit. I do augment with risperdal though, which has always been the best AAP for my depressive symptoms for some reason. The others tend to do little. At least for me. Who knows why....

Anna

Link to comment
Share on other sites

Thanks for the replies. Anna, yes, I was wondering if the Depakote would, if given enough time, slowly start to work on the depressive end of the spectrum. I may ask my p/doc to increase my Seroquel up to 300mg, that seems to be the starting point for many as far as A/D effects. I did try Lexapro at a very low dose, 5mg but it was still causing me to cycle in and out of mixed states so I don't know if I'll be able to tolerate A/D's of any sort...or dose.

Thanks again for your replies.

Link to comment
Share on other sites

I was taking Depakote, in addition to my other meds, until about a month ago. I started it in January, and my pdoc & I decided to stop it because A) I have been consistently depressed, B) I have a wonky clotting issue, and Depakote can sometimes affect platelet function, C) my frickin' fat ass & D) trying to cut back on the number of different meds I'm on now that I am not totally apeshit crazy.

I guess you didn't need to know most of that, other than to know why I stopped it. I'm pretty sure it helped stop my stupid mixed state cycling, and if I get really off kilter again, I may add it back in. At any rate, I'm chiming in to say that I was on it for several months without the depressive aspects lifting. That is partly to do with other meds, and partly to do with crap life circumstances, but I do know that since I stopped it, I have been feeling less depressed. Oh, and also, have you tried a tricyclic AD? This is the first time I've been on an AD without going off the deep end. Every SSRI/SNRI I've tried sent me into mania/mixed/psychosis states.

There was probably something more constructive I could say, but my kids keep talking to me.

Link to comment
Share on other sites

I am on 1000 mg of Depakote and for a while 20 mg of Cipralex was covering the depression. Not so much after a while so welbutrin (started 150 now up to 300 mg) seems to be doing the trick. No depression, no mixed states, and no mania even though life circumstances right now should be sending me into the booby hatch.

Hope you get some help soon.

Link to comment
Share on other sites

Hey, I've noticed some people speak highly of Provigil. I have never trialed stimulants so do you think that would be a possible contender as long as it does not have the reputation for triggering mixed events. My cocktail would then be Seroquel 200mg, Provigil 200mg, Depakote 750mg, Clonazepam 3mg/day?

Thanks.

Link to comment
Share on other sites

Back from p/doc and I'm a bit surprised with his choice of medication. I've been seeing him for 16 years so obviously I have faith with his decision making.

After explaining that Depakote wipes out my mixed states but leaves me with awful depression along with irritability and anger outbursts, he decided to prescribe me Topamax to augment the Depakote????? He said I'll find it to be calming and that I could probably lower my Depakote down to 500mg in a couple of weeks. I don't see how this will help with my depression but he was quite adamant with the "1 thing at a time saying".

He said once my mood has a chance to stabilize for a month, then will he decide what further steps should be taken, if any.

I'm just a bit confused with this Topamax as it's something totally new to me. He wants me to take 25mg 2x/day for a week and then 50mg 2x/day there after.

Just wondering what others have to say about this double A/C combination ( I realise the Depakote will be a fairly small dose 500mg, if things go okay with the Topamax.

Thanks for your help.

Also just read this on the net, ya , I know, part of my OCD worrying about stuff!!!

However, Topamax and Depakote combined create a risk for a condition called hyperammonemic encephalopathy. Symptoms are acute alteration in level of consciousness and/or cognitive function with lethargy or vomiting

Link to comment
Share on other sites

Topa/dep might be okay for you. Especially if you get impulsivity or rage.

It's odd, with my sx (rage, addiction, impulsivity, mixed states) that I've never tried topa, really, but I'm a bit fearful of it and dep works fine on both ends for me.....

That said, I also take provigil and it helps quite a bit with the lethargy crap.

Anna

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...